Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva wobbles.....
Feb 21, 2005

Hey there (and greetings from the UK)

I've been on Sustiva, Tenofovir and 3TC now for about 15 months, before that treatment inexperienced. Initially I had very little side effects and the increase in my general health certainly cancelled out any side effects i experienced - which was mainly limited to vivid dreams from Sustiva. I have been 100% adherent - never miss a dose. My VL is undetectable and my CD4 fluctuates between 370 - 530 though with a consistent percentage of between 21-23%.

The trouble is I feel that the side effects from Sustiva are increasing. It's been a while since I have had what I would consider to be a regular nights sleep - I have very vivid dreams (regardless of the dietary restrictions I may place upon myself in the evenings), and they are recurrent - It sometimes feels like I have the same dream over and over in the same night, and some are quite disturbing. I can almost live with that. But in the daytime, I find myself becoming quite moody, operating on an ever shorter fuse, and can fly off the handle very quickly, and even as quick, return again to a sunnier disposition. My concentration is ok...but these effects are making me feel like I'm losing grip a bit. I do not have a history of this sort of behaviour, nor of any mental health problems.

I'm seeing my HIV doctor who I have a very good relationship with in the next week... and she is abreast of the situation, but I wanted some advice from you guys about possible alternatives to Sustiva, or indeed the entire regime... I dont want to screw up a perfectly effective treatment, but at the same time, it feels more and more like the side effects are becoming more difficult to deal with.

Any help or advice you can offer would be most gratefully received... and thanks for the site.. it's been a good help to me over the years.

Response from Dr. Henry

A small but significant subset of persons on Sustive either continue to experience or develop late side effects like you describe. ALthough other conditions or drugs can cause or contribute to those symptoms (and need to be considered), Sustiva seems a likely cause. Switching to Viramine, a PI (or boosted PI), or a quad-NRTI regimen are all possible options depending on your resistance situation and other health considerations. Your HIV specialist is the best person to individualize that recommendation. KH



Previous
Liver Toxicity - Can I switch from Sustiva to Rescriptor
Next
Med. Complication

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement